My son was just placed on a mood stabalizer for his Bi-Polar disorder. I was wondering how many others were having dificulty with their boys with things such as OCD and Bi-polar disorder. I am having major problems with the school and hid behavior and emotional problems. The school took the Emotionally Disturbed label off his IEP in Dec at his old school and the new school is dragging their feet at reevaluating him. They are different districts. I am fighting to get the label back because an incedent happened at school last week where the principal actually stated "if he was 10..." I know where she was going with that, that she would be able to call police on him if he was 10, and I will take him out and homeschool him before that darn school calls Juvy Authoritys on him. This is nuts he had the darn label for 3 years and it was removed without my knowing on Dec 19th (my mom attended meeting for me and she did not understand they were doing this) I put a request in writing in late Jan at an ARD and after the incident last week, I got mad and stated to the principal that she had to do it at my request because I had already put it in writing and was requesting a new evaluation again. I guess he is finally being reevaluated, I have a meeting with the diag on Tuesday. What do I say or do to make sure that this gets fixed? Does anyone have any suggestions?
Thanks
danielle

Views: 108

Reply to This

Replies to This Discussion

Hi Danielle,
You are not alone in this area. We have had problems too with our son's behavior - especially at school. There is what they call a behavior modification plan in place on his IEP. They know his behavior is something that he struggles with due to OCD, ODD and Sensory Integration Disorder. A lot of it, in my son's case anyway, is due to the steroids he is on. They have heightened everything. He is also on mood stabilizing meds that have really helped. A neuropsych evaluation helped us when he started school and then I have given them lots of information about what cognitive problems SOME boys with DMD struggle with. Not a lot is known about the role dystrophin (lack of) plays in the brain but they know it has an effect. Here is something that might help you: http://www.columbia.edu:80/cu/md/index_files/Page551.htm Arm yourself with as much information as possible and make sure they read it!! Good luck to you with the school. I know it's not easy.
Karen
I know I've said it before, but Joshua's teacher keeps a container full of chocolate covered espresso beans at school. When Joshua starts to act our and shows signs of ADHD and OCD, she gives him a bean and it calms him down to the point where he can concentrate and be involved with the class activities. Because it is not a medication, she can keep it in the classroom and I have explained the signs and symptoms so she can recognize when to give one to him. He cannot overdose on them! When he gets older, he can have more. What medications are your boys on?

Naomi
WOW! reading that article was like reading a script of our life! Thank you for posting it! It is so great to have support knowing that others are experiencing similar situations. Which mood stabilizer did you have success with may I ask?

Karen Barnett said:
Hi Danielle,
You are not alone in this area. We have had problems too with our son's behavior - especially at school. There is what they call a behavior modification plan in place on his IEP. They know his behavior is something that he struggles with due to OCD, ODD and Sensory Integration Disorder. A lot of it, in my son's case anyway, is due to the steroids he is on. They have heightened everything. He is also on mood stabilizing meds that have really helped. A neuropsych evaluation helped us when he started school and then I have given them lots of information about what cognitive problems SOME boys with DMD struggle with. Not a lot is known about the role dystrophin (lack of) plays in the brain but they know it has an effect. Here is something that might help you: http://www.columbia.edu:80/cu/md/index_files/Page551.htm Arm yourself with as much information as possible and make sure they read it!! Good luck to you with the school. I know it's not easy.
Karen
Danielle,
Is your son on steroids? They continually put that they suspect bipolar effective disorder on my son's clinical notes but I reject that notion and attribute it ALL (the up and down rage and easily frustrated) to steroids. I agree with the other - ADHD, OCD, and Sensory Integration Disorder. These disorders were extremely heightened by steroids. While I noticed the immaturity and that he seemed a bit "off" before he started steroids at age 5, I never noticed any of these disorders before steroids. We stopped the steroids for just 4-5 months once and they almost all went away. I have choosen to keep Daniel on the only thing that we have right now for treatment. I confide in him now about this decision and it is his choice as well to stay on the steroids. He is aware of the effects on his mood and also the effect is has on making him stronger. Daniel is on Imipramine - 37.5mg/day at night (for tics, enuresis & OCD) and Lamictal 50mg 2/x day AM & PM to stabilize mood. The Lamictal made a noticeable difference right away although he he has leveled off on it and we have had to increase the dosing a few times.
Oops, I just realized it was Brandy that asked the questions on my son's dosing. My posting is directed to both of you. Danielle and Brandy are both your son's on steroids?
Thank you so much for the info. we are just exploring right now with a pediatric psychologist about the ocd, the sensory issues and the attention issues. only a parent that has a child with the emotional/behavioral issus such as these could ever understand the toll it takes on the the child as well as the rest of the family. Our psychiatrist has mentioned depakote...have you heard of its results?

Karen Barnett said:
Danielle,
Is your son on steroids? They continually put that they suspect bipolar effective disorder on my son's clinical notes but I reject that notion and attribute it ALL (the up and down rage and easily frustrated) to steroids. I agree with the other - ADHD, OCD, and Sensory Integration Disorder. These disorders were extremely heightened by steroids. While I noticed the immaturity and that he seemed a bit "off" before he started steroids at age 5, I never noticed any of these disorders before steroids. We stopped the steroids for just 4-5 months once and they almost all went away. I have choosen to keep Daniel on the only thing that we have right now for treatment. I confide in him now about this decision and it is his choice as well to stay on the steroids. He is aware of the effects on his mood and also the effect is has on making him stronger. Daniel is on Imipramine - 37.5mg/day at night (for tics, enuresis & OCD) and Lamictal 50mg 2/x day AM & PM to stabilize mood. The Lamictal made a noticeable difference right away although he he has leveled off on it and we have had to increase the dosing a few times.
It really is hard and does take a toll on the whole family. I have never heard of depakote. I'll google it though.
Yes, Finn is taking 27mgm of deflazacort.
Karen Barnett said:
Oops, I just realized it was Brandy that asked the questions on my son's dosing. My posting is directed to both of you. Danielle and Brandy are both your son's on steroids?
I am on deflazacort for my epilepsy and the site I go to for information on any sort of drug, including this one, is: http://www.drugs.com/sfx/prednisone-side-effects.html

Another one I go to to see what the drug depletes the body of is:
http://www.truestarhealth.com/Notes/1126007.html

All of these are for prednisone because deflazacort isn't approved in the U.S., but it is the closest thing to compare to. The side-effects may be less, but some are still similar.

Hope this helps some...
Naomi
Hello! I'm not sure how much help I will be I can only tell you what we went through. My son is 17 now but when he was 10 the dr put him on prednisone. For a whole year he was difficult in school and not happy. We made the choice to take him off it.After a few months everything went back to normal and he became himself again. I'm not saying that prednisone is bad for everyone but it certainly was in my sons case. We have never regretted taking him off the prednisone. Some kids just have to many side effects to justify keeping them on it. Of course this only my opinion. Take care and I hope everything goes well for your son and you.
Laurie
If you go under Research, Behavior Issues..... Changes, I tell about what I've given my son (Barleans Fresh Catch Kids DHA) that has helped him tons. Kelvin had issues before steroids, but the Deflazacort made it more intense. He acts "almost normal" now. No more hitting, throwing things, etc. We were actually scared of him at times, that he may hurt someone. He had backtalked teachers, etc. Now, he is an angel at school compared to what he was doing. You can look up studies online that discuss ADD/ADHD, Autism, anger problems, etc. and what DHA/EPA Omega 3, 6, 9 have done to help these children. Kelvin was never diagnosed with any of the previous issues, but, obviously had something going on. Michelle

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2021   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service